Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 241, NWS Sioux Falls, SD

August 4, 20084 counties in Iowa; Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 4, 2008, 6:02 AM CDT for 4 counties in Iowa; Union County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2008, 6:02 AM CDT (11:02 UTC)
Expired
Aug 4, 2008, 6:45 AM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Cherokee County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:10 AM CDTHAIL 0.887 Nw Washta, IAPEA TO NICKEL HAIL LASTED FOR 15 MINUTES THROUGH 625 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3069 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2135 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 041102
SVRFSD
IAC035-149-167-193-SDC127-041145-
/O.NEW.KFSD.SV.W.0241.080804T1102Z-080804T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 AM CDT MON AUG 4 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHEROKEE COUNTY IN NORTHWEST IOWA
  PLYMOUTH COUNTY IN NORTHWEST IOWA
  SOUTHWESTERN SIOUX COUNTY IN NORTHWEST IOWA
  NORTHERN WOODBURY COUNTY IN NORTHWEST IOWA
  CENTRAL UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 645 AM CDT

* AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF ELK POINT
  TO 5 MILES SOUTHWEST OF PIERSON...OR ALONG A LINE EXTENDING FROM 8
  MILES EAST OF VERMILLION TO 23 MILES SOUTHEAST OF LE MARS...MOVING
  NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MERRILL...AKRON AROUND 620 AM CDT...
  LE MARS AROUND 635 AM CDT...
  CRAIG AROUND 640 AM CDT...
  REMSEN...STRUBLE AROUND 645 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4270 9681 4283 9682 4301 9633 4270 9540
      4262 9540 4256 9558 4257 9574 4250 9575
      4240 9602
TIME...MOT...LOC 1101Z 244DEG 26KT 4278 9674 4251 9593

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 041120
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
620 AM CDT MON AUG 4 2008

IAC193-SDC127-041127-
/O.CAN.KFSD.SV.W.0241.000000T0000Z-080804T1145Z/
WOODBURY IA-UNION SD-
619 AM CDT MON AUG 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL UNION AND NORTHERN
WOODBURY COUNTIES IS CANCELLED...

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED NORTHEAST INTO PLYMOUTH
COUNTY.

LAT...LON 4268 9658 4282 9657 4301 9633 4270 9540
      4262 9540 4256 9558 4257 9574 4256 9617
TIME...MOT...LOC 1119Z 244DEG 26KT 4283 9660 4259 9562

$$

IAC035-149-167-041145-
/O.CON.KFSD.SV.W.0241.000000T0000Z-080804T1145Z/
SIOUX IA-CHEROKEE IA-PLYMOUTH IA-
619 AM CDT MON AUG 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR PLYMOUTH...SOUTHERN CHEROKEE AND SOUTH CENTRAL SIOUX COUNTIES...

AT 617 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES WEST OF AKRON TO 3
MILES SOUTH OF QUIMBY...OR ALONG A LINE EXTENDING FROM 14 MILES
SOUTHWEST OF HAWARDEN TO 19 MILES NORTHWEST OF IDA GROVE...MOVING 
NORTHEAST AT 30 MPH.  THE STRONGEST CELL WITHIN THE LINE WAS LOCATED
BETWEEN KINGSLEY AND LE MARS.

SEVERE THUNDERSTORMS WILL BE NEAR...
   RURAL AREAS NORTH OF WASHTA THROUGH 630 AM...
   LE MARS...BRUNSVILLE AROUND 630 AM CDT...
   REMSEN...OYENS AROUND 640 AM CDT...
   STRUBLE...MARCUS AROUND 645 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4268 9658 4282 9657 4301 9633 4270 9540
      4262 9540 4256 9558 4257 9574 4256 9617
TIME...MOT...LOC 1119Z 244DEG 26KT 4283 9660 4259 9562

$$

CHAPMAN
000 
WWUS53 KFSD 041137
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 AM CDT MON AUG 4 2008

IAC035-149-167-041145-
/O.CON.KFSD.SV.W.0241.000000T0000Z-080804T1145Z/
SIOUX IA-CHEROKEE IA-PLYMOUTH IA-
636 AM CDT MON AUG 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR PLYMOUTH...SOUTHERN CHEROKEE AND SOUTH CENTRAL SIOUX COUNTIES...

AT 636 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LE MARS
TO 11 MILES EAST OF QUIMBY...OR ALONG A LINE EXTENDING FROM LE MARS 
TO 12 MILES WEST OF STORM LAKE...MOVING NORTHEAST AT 30 MPH.  THE 
STRONGEST STORMS IN THE LINE WERE LOCATED 10 MILES SOUTH OF REMSEN
AND 10 MILES SOUTH OF MARCUS.

SEVERE THUNDERSTORMS WILL BE NEAR...
   REMSEN...MARCUS AROUND 645 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4268 9658 4282 9657 4301 9633 4270 9540
      4262 9540 4256 9558 4257 9574 4256 9617
TIME...MOT...LOC 1136Z 244DEG 26KT 4277 9618 4268 9542

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 4:55 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 4, 4:55 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 AM CDT MON AUG 4 2008

.DISCUSSION...
AGAIN A BUSY FORECAST THIS MORNING...DEALING WITH SHORT TERM
CONVECTIVE DEVELOPMENT AND EVOLUTION. COMPLICATING MATTERS IS THE
POOR OVERALL SHORT TERM PERFORMANCE OF ANY OF THE MODEL SUITE ON
CONVECTIVE PLACEMENT AND INTENSITY.  THIS LEADS TO SIGNIFICANT
DEVIATIONS ON BASE FIELDS FROM LIKELY OUTCOMES...AND USE OF
GUIDANCE DIFFICULT.

ON THE LARGE SCALE...DEEP WRN TROUGH IS FEATURE WHICH PROMISES TO
MUSH DOWN CNTRL RIDGE AND REARRANGE THE LARGE SCALE TO ERN TROUGH
WRN RIDGE IN TIME. WK WAVE LEADING MAIN TROUGH PUSHING FM NERN WY
INTO WRN SD ATTM...KICKING OFF SVR THUNDERSTORMS ATTM N AND NE OF
BLACK HILLS. SFC BNDRY HAS SETTLED SWRD TO JUST S OF FSD CWA AT
09Z. TMPS ALFT OVR THE BNDRY ARE NOT AS WARM AS YESTERDAY...AT LEAST
2C COOLER OVERALL. STILL A STRONG 9C MID LVL LAPSE RAPE IN PLACE...
AND TAIL OF YET ANOTHER IMPUSE MOVING ACRS MN HELPING TO KICK OFF
SOME MID LVL STORMS THRU NRN NEBRASKA AND INTO NW IA. MOISTURE
NICELY POOLED ON BOTH SIDES OF LOW LVL BNDRY...WITH REFRESHED
STRATUS ON COOL SIDE OF BNDRY...AND SOME DENSE FOG IN PLACE ON THE
EDGE OF CI SHIELD...ESPLY DENSE IN NERN SD AND W CNTRL MN. WL PUT
OUT A DENSE FOG ADVY THRU 9 AM FOR A FEW COUNTIES IN THE FAR N...
MORE SO FOR EXPECTED ADVECTION SWRD OF FOG INTO AREA THAN EXISTING
FOG AT THE TIME.  NEXT CONCERN IN ORDER IS THE STORMS MOVING THRU
SUX. VERY MULTICELLULAR WITH LACK OF SHEAR...SO EFFICIENT RAINERS
WILL MOVE THRU NERN NE...EXTREME SERN SD...AND NW IA EARLY MORNING.
MID LVL WNDS ARE MUCH STRONGER OVER WDL THAN NLG THIS MORNING...BUT
EFFECTIVE SHEAR PRETTY MUCH COMES OUT IN THE WASH WITH DEEPER LOW
LVL INVERSION NORTH...ARND 5 KFT OF NLY FLOW.  OF MORE CONCERN
OVERALL IS THE STRONG STORMS IN NWRN SD...WHICH ON EXPECTED MOTION
TRACK WOULD MOVE INTO KHON AREA ARND 15Z...AND ANYTHING CONTINUED
ALG/S HWY 14 CORRIDOR.  THESE STORMS HAVE MORE SHEAR...AND ALONG THE
STRONG ELEVATED INSTABILITY GRADIENT. THESE STORMS WOULD HAVE THE
THREAT TO PRODUCE LARGE HAIL AND DAMAGING WINDS MOVING THRU NRN CWA.
THERE IS REALLY NO STRONG LLJ TO MAINTAIN STORMS...WHICH MAY BE WHY
ALL MDLS SHOW DEMISE DURING MORNING HOURS. HOWEVER...WELL ENOUGH
ORGANIZED TO EXPECT MAINTENANCE OF STRENGTH THROUGH AT LEAST MID
MORNING.  TEMPS LAST COUPLE DAYS HAVE BEEN GROSSLY OVERESTIMATED
NORTH OF THE FRONTAL BNDRY...LKLY DISCOUNTING INVERSION EFFECT AS
WELL AS THE ABUNDANCE OF CLDS.  COMPLEX OF NE STORMS WL LKLY PUSH
BNDRY EVEN A BIT MORE SWRD BEFORE SLOWING/STALLING IN WAIT FOR UPR
PUSH FROM STRONG JET ENTRANCE REGION TONIGHT. WL ALSO BE DEALING
WITH STRONG OUTFLOW POOL FROM NRN STORMS.  FOR THIS REASON...WL
OVERALL KEEP TMPS ON THE COOLER SIDE OF GUIDANCE...AND MAY NOT HAVE
BEEN PESSIMISTIC ENOUGH FOR NRN AREAS...AS MODELS HAVE NO CLUE ON
LOCATIONS OF COLD POOL.

ATTENTION THEN TURNS TO SVR THREAT ENHANCING TONIGHT AS STRONGER
WAVE MOVES THRU NRN PLAINS. ONE OF THESE SITUATIONS ON NOT EXACTLY
KNOWING OUTFLOW LOCATIONS...STABILIZING EFFECTS OF MORNING
CONVECTION...AND HOW DISPLACEMENT OF STRONGER DYNAMICS NORTH FROM LO
LVL BNDRY S WL PLAY OUT.  EXPECT THAT ONCE MORNING STORMS TO NORTH
WKN...WL LEAVE A QUIET PERIOD FOR A WHILE. JET BEGINS TO ENCROACH ON
AREA BY LATE AFTN...ENDHANCING SHEAR AND MAKING USE OF ELEVATED
INSTABILITY ACRS REGION.  BEST THREAT LOOKS TO FOCUS CLOSER TO LOW
LVL BNDRY/FRONTAL FORCING SINCE OVERALL STABILITY OVER FRONT IS WKR
THAN PREVIOUS. AS LLJ TURNS A BIT THIS EVENING...TS SHUD DEVELOP
NWRD ACRS BNDRY THRU MAINLY SRN CWA. SHEAR/INSTABILITY PARMS WOULD
FAVOR AT LEAST A NOMINAL SVR THREAT...GENERALLY LARGE HAIL AND WIND
THREAT...UNLESS SFC FRONT HANGS UP MORE TO NORTH THAN
EXPECTED...WHERE COULD MAKE USE OF INCREASED DEEP LYR SHEAR AND LOW
LVL TURNING/MOISTURE POOLING FOR AN EARLY EVNG TOR THREAT.

AFTER TONIGHT...RELATIVELY TRANQUIL WEATHER WITH LESS HUMIDITY AND
FOR THE MOST PART SEASONABLE TMPS THROUGH THE END OF THE WEEK.
STRONGER WAVE FALLING INTO TROUGH WED/WED NIGHT TO NE ENHANCES A BIT
OF RETURN FLOW EARLY WED...WHICH MIGHT INTERACT WITH MID LVL BNDRY
AND COOLER TMPS ALFT FOR A FEW THUNDERSTORMS THRU WRN 1/3 OF CWA
DURING DAY. MODELS ARE VERY SKIDDISH ON DEFINING SECONDARY FRONT
BY LTR WED...WITH NAM CURIOUSLY JUMPING CONVERGENCE NWRD DURING EVNG.
WITH STRONGER FORCING THRU SW MN...WONDERING IF SHOULD NOT HAVE
ADDED IN LOW CHC ALG THIS ILL TIMED BNDRY A BIT EARLIER.

&&

.AVIATION...
LOW LEVEL NELY FLOW WL PRODUCE WDSPRD MVFR TO IFR CIGS AND VSBYS
THRU 15Z AND THEN GRADUALLY BECOME VFR. SCT TRW WL BE PSBL THRU 06Z.
OCNL MVFR CIGS AND VSBYS IN TRW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...DENSE FOG ADVY THRU 14Z FOR SDZ040.
MN...DENSE FOG ADVY THRU 14Z FOR MNZ071-072.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, Aug 4, 5:06 AM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 AM CDT MON AUG 04 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
506 AM CDT MON AUG 04 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL PUSH ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA EARLY THIS
MORNING. WHILE BRIEF TORRENTIAL RAINFALL IS THE LARGEST
THREAT...AN ISOLATED STORM MAY PRODUCE PENNY TO NICKEL SIZE HAIL
AND LOCAL DOWNBURST WIND GUSTS IN EXCESS OF 60 MPH.

OTHER STORMS WILL MOVE INTO AREAS NORTH OF INTERSTATE 90 IN THE
MID JAMES VALLEY BY MID MORNING...AND SPREAD TO THE EAST AND
SOUTHEAST THROUGH MIDDAY. WHILE THESE STORMS ARE EXPECTED TO
WEAKEN BY LATE MORNING...AREAS NORTH OF INTERSTATE 90 AND WEST OF
INTERSTATE 29 WILL BE CAPABLE OF DAMAGING WIND GUSTS IN EXCESS OF
60 MPH AND HAIL UP TO HALF DOLLAR SIZE.

THUNDERSTORMS WILL REDEVELOP LATER THIS AFTERNOON AND
EVENING...PRIMARILY SOUTHEAST OF A LINE FROM YANKTON TO WINDOM. A
FEW SEVERE STORMS WILL AGAIN BE POSSIBLE THROUGH LATE EVENING.

WIND AND FOG...
AREAS OF DENSE FOG WILL PREVAIL THROUGH 9 AM FOR AREAS AROUND
BROOKINGS...EASTWARD TOWARD MARSHALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE EARLY THIS MORNING SOUTHEAST
OF A LINE FROM VERMILLION TO SPENCER IOWA...AND THEN AFTER 10 AM
NORTH OF INTERSTATE 90 AND WEST OF INTERSTATE 29.

SPOTTER ACTIVATION WILL ALSO BE POSSIBLE AFTER 4 PM SOUTHEAST OF
A LINE FROM YANKTON TO WINDOM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:45 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Plymouth45 min
Aug 4, 3:49 AM CDTDense Fog AdvisoryFSDBrookings5 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.